The Drug Safety Update is an NHS Evidence accredited provider
18 July 2011
- a reminder about the potential for dependence on benzodiazepines and over-the-counter codeine
- a signpost to a new learning resource on pharmacovigilance.
- advice on how to mitigate the thromboembolic risks of thalidomide
- the restrictions on the use of dexrazoxane
- information on the lifting of licence suspensions for Octagam intravenous immunoglobulin 5% and 10%
Healthcare professionals should follow the advice given in the Drug Safety Update, they key messages of which are given below.
Paracetamol in children: new dosing advice
As discussed in MeReC Rapid review 3964, the MHRA has updated current advice on dosing for children’s liquid medicines containing paracetamol. The updated dosing has a larger number of narrower age bands, and defines an exact dose per age band; these are given in the DSU and MeReC Rapid review 3964. The new dosage instructions for paediatric paracetamol medicines will be on products entering the market by the end of 2011, but prescribers may use the new dosing immediately for prescribed paracetamol products. Parents and carers using paracetamol products purchased over-the-counter should be advised to follow the advice currently on the packaging. There is no need to remove any products from shelves.
For more information on paracetamol and its role as an analgesic and antipyretic, see the NPC e-learning materials on pain management and common infections – respiratory tract.
Addiction to benzodiazepines and codeine
The MHRA remind health professionals that:
- given the risks associated with the use of benzodiazepines, patients should be prescribed the lowest effective dose for the shortest time possible. Maximum duration of treatment should be four weeks, including the dose-tapering phase
- over-the-counter codeine-containing medicines should be used for the short-term (3 days) treatment of acute, moderate pain which is not relieved by paracetamol, ibuprofen, or aspirin alone (see Drug Safety Update September 2009).
DSU also highlights two reports commissioned by the Department of Health which have recently been published on addiction to prescribed and over-the-counter medicines. There also some e-learning materials on the NPC website on the use of hypnotics that healthcare professionals may find useful. In particular, the case studies of auditing hypnotic use and managing a patient who wishes to withdraw from hypnotics may be of particular practical value.
New learning resource: building and using knowledge on adverse effects of medicines
The MHRA has introduced a learning package on pharmacovigilance for clinical practitioners. This self-directed learning resource covers:
- how information on adverse effects of medicines is assembled
- how to find authoritative information on the risk of individual medicines
- how to fill in a Yellow Card and contribute to the MHRA’s knowledge on possible harms.
The module concludes with exercises and a reading list for those wanting to learn more. The MHRA hope that by working through this resource, doctors, nurses and pharmacists will be more aware of their role in protecting patients from preventable harm.
Thalidomide: risk of arterial and venous thromboembolism
Thalidomide is licensed for use in combination therapy for certain patients with multiple myeloma. Patients treated with thalidomide have an increased risk of arterial thromboembolism, including myocardial infarction and cerebrovascular events, in addition to the established risk of venous thromboembolism associated with the drug. Myeloma is itself a risk factor for thromboembolism.
Action should be taken to minimise all modifiable risk factors for thromboembolic events (e.g. smoking, hypertension, and hyperlipidaemia). Healthcare professionals should consider venous and arterial thrombotic risk and administer antithrombotic prophylaxis for at least the first five months in patients commencing thalidomide.
Dexrazoxane (Cardioxane): restriction of use to adults with advanced or metastatic breast cancer only
Dexrazoxane is contraindicated for use in children and adolescents up to age 18 years due to evidence of serious harm in this age-group: use is restricted to adults with advanced or metastatic breast cancer who have already received doxorubicin or epirubicin. Use of dexrazoxane in combination with adjuvant breast cancer therapy or chemotherapy intended as curative is not recommended and patients should be counselled about the risk of leukaemia.
Octagam intravenous immunoglobulin 5% and 10%: lifting of licence suspensions
In September 2010, the licences for Octagam were suspended following an increased frequency of the known risk of thromboembolic adverse events (e.g. stroke, myocardial infarction, and pulmonary embolism; see Drug Safety Update October 2010). After an in-depth review of available safety and quality data this suspension has been lifted since, following implementation of new safeguards and improvements to the manufacturing process for Octagam, the benefits of this product are considered to outweigh the risks.
Drug Safety Update is an essential read for everyone whose professional practice involves medicines. It is published every month in electronic format. Ensure you stay up to date by signing up to receive an email notification when a new issue of Drug Safety Update is published.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you